STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON PS FEM COMPONENT, CEMENTED; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Back to Search Results |
| Model Number |
5515-F-302 |
| Medical Device Problem Codes |
Fracture (1260); Malposition of Device (2616); Adverse Event Without Identified Device or Use Problem (2993); Osseointegration Problem (3003)
| Health Effect - Clinical Codes |
Pain (1994); Loss of Range of Motion (2032); Swelling/ Edema (4577)
| Date of Event |
03/01/2023
Type of Reportable Event
Serious Injury
Event or Problem Description
Daughter of patient reported that within a year of primary right knee surgery, (b)(6) 2019, her mother experienced implant "failure" and within two years required a revision, (b)(6) 2021.Patient experienced a femur fracture during the revision which required a "rod" to be placed.Patient currently experiences right knee stiffness and swelling.Patient did experience pain at/around her third post op visit which she reported to her surgeon at the time.Patient confirmed that she was actively doing physical therapy at the time of the onset of pain.Daughter is inquiring if implants are subject to a recall.
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.The following devices were also listed in this report: triathlon prim cem fxd bplt #2; cat # 5520b200; lot # hd737; triathlon symmetric x3 patella; cat # 5550-g-298; lot # 29hx; triathlon ps x3 tibial insert; cat # 5532-g-209; lot # 9a1klv.It cannot be determined which, if any of these devices may have caused or contributed to the patient's experience.
Additional Manufacturer Narrative
Update to lot # in line 1 of additional devices listed in this report: the following devices were also listed in this report: triathlon prim cem fxd bplt #2; cat # 5520b200; lot # hd73t.Triathlon symmetric x3 patella; cat # 5550-g-298; lot # 29hx.Triathlon ps x3 tibial insert; cat # 5532-g-209; lot # 9a1klv.It cannot be determined which, if any of these devices may have caused or contributed to the patient's experience.Reported event: an event regarding revision involving a triathlon femoral component was reported.The event was not confirmed.Method & results: product evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device was not returned.Clinician review: a review of medical records with a clinical consultant indicated " this patient suffered early failure of a cemented primary total knee arthroplasty after less than two years.No pertinent clinical information regarding the mode of failure was provided except for a notice of part of the cement mantle being broken off at approximately 3 months after the surgery.The root cause of this event cannot be determined with certainty with the information provided.I see no obvious cause of failure although at less than two years after surgery, failure modes include infection, loosening, instability, and stiffness.Causes are multifactorial including issues related to surgical technique, patient activity level and bmi.With the information provided i would not assign any causality to the implant itself." product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: a review of medical records with a clinical consultant indicated " this patient suffered early failure of a cemented primary total knee arthroplasty after less than two years.No pertinent clinical information regarding the mode of failure was provided except for a notice of part of the cement mantle being broken off at approximately 3 months after the surgery.The root cause of this event cannot be determined with certainty with the information provided.I see no obvious cause of failure although at less than two years after surgery, failure modes include infection, loosening, instability, and stiffness.Causes are multifactorial including issues related to surgical technique, patient activity level and bmi.With the information provided i would not assign any causality to the implant itself." the patient would like to know if her implants were subject to a recall and it has been confirmed that these devices are not subject to a recall.The exact cause of the event could not be determined because insufficient information was provided.Further information such as return of the device, pathology reports, pre- and post-operative x-rays and the primary operative report as well as patient history and follow-up notes are needed to complete the investigation for determining root cause.No further investigation for this event is possible at this time.If devices and/or additional information become available to indicate further evaluation is warranted, this record will be reopened.
Event or Problem Description
Event or Problem Description
Daughter of patient reported that within a year of primary right knee surgery, (b)(6) 2019, her mother experienced implant "failure" and within two years required a revision, (b)(6) 2021.Patient experienced a femur fracture during the revision which required a "rod" to be placed.Patient currently experiences right knee stiffness and swelling.Patient did experience pain at/around her third post op visit which she reported to her surgeon at the time.Patient confirmed that she was actively doing physical therapy at the time of the onset of pain.Daughter is inquiring if implants are subject to a recall.Update 11/14/2023: per medical review addendum, the surgeon found malrotation of both femur and tibia contributing to the patient¿s symptoms, as well as most likely loosening of the femoral component based upon ease of removal.Update: 11/27/2023: per med review, the surgeon states there was notice of part of the cement mantle being broken off at approximately 3 months after the surgery.
Additional Manufacturer Narrative
Reported event: an event regarding malposition and loosening involving a triathlon femoral component was reported.The event was confirmed.Method & results: -product evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device was not returned.-clinician review: a review of medical records with a clinical consultant indicated "this patient suffered early failure of a cemented primary total knee arthroplasty after less than two years.No pertinent clinical information regarding the mode of failure was provided except for a notice of part of the cement mantle being broken off at approximately 3 months after the surgery.I can confirm that the primary procedure and revision procedure took place since i was able to review the xrays.The root cause of this event cannot be determined with certainty with the information provided.I see no obvious cause of failure although at less than two years after surgery, failure modes include infection, loosening, instability, and stiffness.Causes are multifactorial including issues related to surgical technique, patient activity level and bmi.With the information provided i would not assign any causality to the implant itself.Based upon the x-rays of the right triathlon total knee arthroplasty taken on (b)(6) 2020, i do not see an obvious failure mode.However x-rays taken on (b)(6) 2021, show the revision implant in place.I would need more information regarding the immediate pre-revision clinical situation and radiographic situation in order to assess the root cause or contributory causes to the failure.Upon review of the revision operation report, the surgeon found malrotation of both femur and tibia contributing to the patient¿s symptoms, as well as most likely loosening of the femoral component based upon ease of removal.The root cause of malrotation and malposition of the femoral and tibial component is clearly iatrogenic.Anatomical landmarks must be used in order to be certain of the proper position and rotation.I would not assign any causality to the implant itself.The complication of a fracture of the metaphyseal region of the femur is also iatrogenic as well.-product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.-complaint history review: there have been no other similar events for the lot referenced.Conclusions: a review of medical records with a clinical consultant indicated "this patient suffered early failure of a cemented primary total knee arthroplasty after less than two years.No pertinent clinical information regarding the mode of failure was provided except for a notice of part of the cement mantle being broken off at approximately 3 months after the surgery.I can confirm that the primary procedure and revision procedure took place since i was able to review the xrays.The root cause of this event cannot be determined with certainty with the information provided.I see no obvious cause of failure although at less than two years after surgery, failure modes include infection, loosening, instability, and stiffness.Causes are multifactorial including issues related to surgical technique, patient activity level and bmi.With the information provided i would not assign any causality to the implant itself.Based upon the x-rays of the right triathlon total knee arthroplasty taken on (b)(6) 2020, i do not see an obvious failure mode.However x-rays taken on (b)(6) 2021, show the revision implant in place.I would need more information regarding the immediate pre-revision clinical situation and radiographic situation in order to assess the root cause or contributory causes to the failure.Upon review of the revision operation report, the surgeon found malrotation of both femur and tibia contributing to the patient¿s symptoms, as well as most likely loosening of the femoral component based upon ease of removal.The root cause of malrotation and malposition of the femoral and tibial component is clearly iatrogenic.Anatomical landmarks must be used in order to be certain of the proper position and rotation.I would not assign any causality to the implant itself.The complication of a fracture of the metaphyseal region of the femur is also iatrogenic as well.The patient would like to know if her implants were subject to a recall and it has been confirmed that these devices are not subject to a recall.The exact cause of the event could not be determined because insufficient information was provided.Further information such as return of the device, pathology reports, pre- and post-operative x-rays and the primary operative report as well as patient history and follow-up notes are needed to complete the investigation for determining root cause.No further investigation for this event is possible at this time.If devices and/or additional information become available to indicate further evaluation is warranted, this record will be reopened.